Colorado, 2020

Drought in Colorado, June 16 to 30, 2020

June 16 to 30, 2020 · NWS GLD · 1 event in 1 county or zone

During June the drought status for East Central Colorado worsened. The D2 values crept northward, with the D2 drought extending as far north as western Yuma County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During June the drought status for East Central Colorado worsened. The D2 values crept northward, with the D2 drought extending as far north as western Yuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 9:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 9:45 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MDT Mon Jun 15 2020

.UPDATE...
Issued at 835 PM MDT Mon Jun 15 2020

The Red Flag Warning that was in effect earlier today has been
allowed to expire. No other significant changes made.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 123 PM MDT Mon Jun 15 2020

Hot temperatures are the focus through the short term period.
High temperatures will be in the upper 90s to around 100 degrees
each day with recovery overnight with early morning temperatures
between 60 and 70 degrees.

The persistent surface trough extending from the northern high plains
into the central high plains region reintensifies on Tuesday and
moves east across the plains late Wednesday into Wednesday night
as short wave troughs lift east of the Rockies ahead of the main
upper low starts to move slowly east of the Rockies across
southern Canada late in the week.

This will keep temperatures hot with dry conditions over the
forecast area in south to southwest flow at the surface through
the day on Wednesday with cooler air expected to move in behind
the surface trough as it moves east overnight Wednesday night into
Thursday morning. There is a slight chance of showers and
thunderstorms over mainly the eastern sections of the forecast
area Wednesday night into early Thursday as the cooler air begins
to move in behind the surface front.

.LONG TERM...(Thursday through Monday)
Issued at 226 PM MDT Mon Jun 15 2020

The pattern in the extended has an upper-level low over the
southwestern Canada with troughing extended over the western US. An
upper-level ridge over the High Plains extending northeastward into
the Great Lakes region and another upper-level low over the
southeastern coast line.

This pattern will produce southwesterly flow aloft over the local
area until the ridge weakens and moves to the east. This will allow
for the low to move eastward as well and the trough to pass over the
Tri-State area Friday into the Saturday Morning. In the mean time,
when the trough get near the Front Range, it will aid in the
developing of a surface system the will move through the area around
the same time. The end result, this will produce highs reaching into
the 80s and a change of showers and possible thunderstorms, starting
Thursday and lasting over the weekend and into Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM MDT Mon Jun 15 2020

For KGLD and KMCK, vfr conditions through the period. KGLD will
see south winds sustained around 20kts from taf issuance through
sunrise then increase with gusts around 40kts during the day
Tuesday. Winds remain from the south Tuesday evening gusting
around 30kts. For KMCK south-southeast winds gusting to 25kts at
taf issuance are expected to lose the gusts and remain near 11kts
from 09z-13z. For the day Tuesday south-southeast winds slowly
ramp up with gusts around 35kts expected. For Tuesday evening wind
gusts to around 25kts continue.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Wednesday morning through Wednesday
     evening for KSZ001-002-013-014-027-028-041-042.

     Red Flag Warning from noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/
     Tuesday for KSZ001-013-027-041.

CO...Fire Weather Watch from Wednesday morning through Wednesday
     evening for COZ252>254.

     Red Flag Warning from noon to 8 PM MDT Tuesday for COZ252>254.

NE...Fire Weather Watch from Wednesday morning through Wednesday
     evening for NEZ079-080.

     Red Flag Warning from noon to 8 PM MDT Tuesday for NEZ079.

&&

UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 15, 9:05 PM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1005 PM MDT Mon Jun 15 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1005 PM MDT Mon Jun 15 2020 /1105 PM CDT Mon Jun 15 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Hot, dry, and windy conditions will continue through mid week. A
Red Flag Warning is in effect Tuesday afternoon and evening for
counties along either side of the eastern Colorado border. A Fire
Weather Watch is in effect for counties along and west of highway
83 Wednesday afternoon and evening. Outdoor burning is highly
discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Yuma County

When
June 16, 12:00 AM MST to June 30, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Precipitation ranged from 0 to 3.90, with the higher precipitation amounts occurring over the east half of the county. This was as much as an inch above normal for some locations in the eastern half of the county. Over the west half the precipitation was close to 1.70 below normal for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904570.